Pennsylvania, 2021Flash Flood and Damaging Winds in Pennsylvania, August 11, 2021
August 11, 2021 · NWS CTP · 19 events in 8 counties and zones
A strengthening line of showers and storms pushed into central Pennsylvania from the west during the afternoon of August 11, 2021. At the same time, discreet cells developed over the Lower Susquehanna Valley, well ahead of the main line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strengthening line of showers and storms pushed into central Pennsylvania from the west during the afternoon of August 11, 2021. At the same time, discreet cells developed over the Lower Susquehanna Valley, well ahead of the main line. The greater Harrisburg area experienced multiple rounds of storms, generating localized flooding in many neighborhoods. Local rainfall data showed we received almost 2.5 inches, of which 1.4 and 1.65 inches fell in less than 30 minutes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 11, 1:43 PM EST, 9 minutes earlier.
Area forecast discussion, Aug 11, 1:43 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service State College PA
243 PM EDT Wed Aug 11 2021
.SYNOPSIS...
Very warm to dangerously hot conditions will last through
Friday. The heat will peak on Thursday afternoon with heat
indices between 100 and 110 degrees over the central and eastern
parts of the area. The hot and humid weather pattern will also
help to fuel daily rounds of strong to marginally severe
thunderstorms. Relief from the oppressive heat will arrive over
the weekend with more comfortable/less humid conditions by Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
715AM/1115Z: A new batch of isolated to widely scattered
showers and a few t-storms has reached the US-219 corridor as of
11Z. The HRRR continues to struggle with ongoing convection and
trends very bearish with minimal coverage through the afternoon.
The RAP is doing reasonably well and much better vs. the HRRR
with broader support from the remaining hires model suite. This
blended outcome favors the southern half of CPA with max POPs
through late afternoon.
Previous Discussion Issued: 520 AM EDT Wed Aug 11 2021
Radar loop shows ongoing convection in the southern Poconos
which originated just to the northeast of State College and
moved eastward through KIPT. Meanwhile, thunderstorms in the
upper Ohio Valley will continue to track eastward this morning
and move across the higher terrain (Alleghenies) by early
afternoon. CAMs generally agree that a cluster of storms will
reach the eastern part of the CWA by mid afternoon and exit the
forecast area by 00Z. Confidence in the timing and evolution of
t-storms is a bit uncertain with a tilt toward earlier in the
day (which rhymes with yesterday), but should precede a subtle
shortwave translating eastward within the southern edge of the
west- southwest flow aloft. The HREF mean CAPEs actually peak
relatively early in the 16-20Z window and trend lower from west
to east into the evening. Although 0-6km shear will be on the
weak side, a few strong to locally damaging wind gusts are
possible due to combination of moderate instability and steep
low level lapse rates. Isolated heavy downpours are also
possible with mean PWs 1.5-2 inches. As is usually the case,
expect lingering showers and storms to fade into tonight.
Excessive heat remains in focus with a heat advisory in effect
for the middle and lower Susquehanna Valley. MaxTs will be 5-10F
above daily climo or about 3-5F away from record territory with
highs ranging from the mid 80s in the NW Alleghenies to the mid
90s in the lower Susquehanna Valley. Max HXs will push the
upper end of the advisory range in the southeast zones. Not
much of a reprieve from the heat and humidity overnight with
minTs +10-15F above normal in the upper 60s in the northern tier
to mid 70s in the southeast urban centers.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
*Excessive Heat Warning 12-7PM Thursday for the middle and
lower Susquehanna Valley
Peak heat expected Thursday with max HX values up to 110F
forecast in the mid/lower Susquehanna Valley. We were keen to
upgrade this area to an excessive heat warning (EHW) with this
forecast cycle. Blended guidance (NBM) shows maxTs in the upper
80/90s across the area or +10-15F above average (closer to
daily records but still shy by a few degrees at KMDT/KIPT). In
fact, the NBM is even suggesting maxTs could reach the century
mark in some parts of south central PA which is notable given
the average of models and warmer than the 50th percentile maxT.
101F is the daily record at KMDT set in 1944. The high heat
conditions are likely again on Friday, but have opted to not to
issue a headline yet in coordination with neighboring offices
(accounted for this in the HWO). A few strong to marginally
severe storms with locally strong to damaging wind gusts will be
possible again Thursday and Friday afternoon. The convective
environment will continue to be characterized by weak to modest
deep layer shear and moderate instability supporting widely
scattered storms. Max POPs both days are in the NW mtns in the
18-24Z window.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
A cold front will bring much-needed relief this weekend, as
temperatures return to near-average into next week. High
temperatures will range from the mid 70s across the northern
tier to the mid 80s across the south almost everyday through the
middle of next week.
in the precipitation department, showers may linger across the
south Saturday as the cold front slows down through Maryland and
Virginia. Otherwise, the weekend looks pleasant - cooler and
much less humid as high pressure builds in from the north and
west. By next week, moisture will begin to surge northward from
Tropical Storm Fred, resulting in an increased chance for
showers and thunderstorms along the Mason-Dixon line. Current
ensemble guidance brings the remnants from Fred into the
Carolinas by Wednesday. A stationary front draped west to east
from Arkansas to the VA/NC border may mark the southward
influence of the aforementioned high pressure system. If the
high pressure progged to sit over the northeast stays put, Fred
and most of its rainfall could stay predominantly south of the
area. If a retreat northeastward happens, we may have to be a
bit more concerned about flooding impacts from heavy rainfall.
We'll cross that bridge when it comes, but enjoy the seasonable
and pleasant weather for this weekend and into the early part of
next week!
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
12Z TAFS sent.
As I expected, central PA still between 2 areas of convection as
of 730 AM.
Earlier discussion below.
Some updates to the TAFS earlier this morning. Not a lot of fog
around like past mornings, but lower clouds over the north and
west.
Clusters of showers and storms were mainly gone just after 4 AM,
but some across the northwest and far southwest corners of the
state now.
Expect today to be similar to Tuesday, with some activity early
on, then more in the way of showers and storms later this
afternoon.
Similar pattern on Thursday. Perhaps a bit more active on
Friday, as the cold front moves into the area.
Improving conditions by Sunday, as less humid air works into the
region from the northwest.
Outlook...
Thu-Sat...Scattered PM tsra impacts possible.
Sun...Dry conditions with mainly VFR conditions.
&&
.CLIMATE...
Record high temperatures this time of year are out of reach for
the current pattern, but a few maximum low temperature records
are in jeopardy (forecast within 1F of the current record):
Date 8/11 8/12 8/13
IPT 73 (2016) 73 (2016) 74 (2016)
Observed 72
MDT - 77(2016) 77 (2016)
Observed -
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from noon to 7 PM EDT Thursday for
PAZ028-036-046-049>053-056>059-063>066.
Heat Advisory until 7 PM EDT this evening for PAZ028-036-046-
049>053-056>059-063>066.
Heat Advisory from noon to 7 PM EDT Thursday for PAZ012-018-
019-025>027-035-037-041-042-045.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Banghoff
AVIATION...Martin
CLIMATE...Banghoff
Hazardous weather outlook, Aug 11, 2:46 AM EST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
346 AM EDT Wed Aug 11 2021
PAZ012-018-019-025>027-035-037-041-042-045-120800-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Fulton-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
346 AM EDT Wed Aug 11 2021
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
A few strong to marginally severe storms with locally strong to
damaging wind gusts will be possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
A few strong to marginally severe storms with locally strong to
damaging wind gusts will be possible Thursday and Friday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ028-036-046-049>053-056>059-063>066-120800-
Juniata-Franklin-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
346 AM EDT Wed Aug 11 2021
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...
...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TO 7 PM EDT THURSDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
A few strong to marginally severe storms with locally strong to
damaging wind gusts will be possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Excessive Heat Warning.
A few strong to marginally severe storms with locally strong to
damaging wind gusts will be possible Thursday and Friday afternoon.
Excessive heat conditions are likely to continue on Friday with
triple-digit max heat indices forecast.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004>006-010-011-017-024-033-034-120800-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-Bedford-
346 AM EDT Wed Aug 11 2021
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
A few strong to marginally severe storms with locally strong to
damaging wind gusts will be possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A few strong to marginally severe storms with locally strong to
damaging wind gusts will be possible Thursday and Friday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
MRS
In the hours before
Special weather statement, Aug 11, 1:11 PM EST, 41 minutes before
Special Weather Statement
National Weather Service State College PA
211 PM EDT Wed Aug 11 2021
PAZ017-024-033-111900-
Somerset PA-Clearfield PA-Cambria PA-
211 PM EDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of southwestern
Clearfield, north central Somerset and Cambria Counties through 300
PM EDT...
At 211 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Punxsutawney to near Belsano to near
Ligonier. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Johnstown, Westmont, Windber, Ebensburg, Belmont, Nanty-Glo, Portage,
Northern Cambria, Geistown, Southmont, Patton, Cresson, Vinco,
Loretto, Hastings, Boswell, Dale, East Conemaugh, Salix-Beauty Line
Park and Davidsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4041 7897 4072 7880 4096 7880 4096 7850
4056 7849 4011 7894 4014 7916
TIME...MOT...LOC 1811Z 268DEG 33KT 4087 7893 4055 7888 4025 7930
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ColbertThunderstorm Wind, Dauphin
- When
- August 11, 1:52 PM EST
- Where
- Dauphin County, 2 mi NE of Middletown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 40.219, -76.692
A severe thunderstorm producing winds estimated near 60 mph knocked down wires across a road near Middletown.
Thunderstorm Wind, Huntingdon
- When
- August 11, 2:22 PM EST
- Where
- Huntingdon County, 0.29 mi S of Hesston
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 40.416, -78.121
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Hesston.
Thunderstorm Wind, Huntingdon
- When
- August 11, 2:24 PM EST
- Where
- Huntingdon County, 2.92 mi SSE of Alexandria
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $9,000
- Reported by
- 911 Call Center
- Coordinates
- 40.509, -78.088
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees and wires south of Alexandria.
Thunderstorm Wind, Huntingdon
- When
- August 11, 2:40 PM EST
- Where
- Huntingdon County, 0.65 mi SW of Mill Creek
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 40.423, -77.929
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Mill Creek.
Thunderstorm Wind, Centre
- When
- August 11, 2:55 PM EST
- Where
- Centre County, 0.23 mi NW of Centre Hall Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.823, -77.652
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto wires near Centre Hall.
Thunderstorm Wind, Mifflin
- When
- August 11, 3:02 PM EST
- Where
- Mifflin County, 0.51 mi W of Milroy
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.721, -77.590
A severe thunderstorm producing winds estimated near 60 mph knocked down trees across a road near Milroy.
Thunderstorm Wind, Mifflin
- When
- August 11, 3:05 PM EST
- Where
- Mifflin County, 0.52 mi E of Burnham
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.630, -77.560
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees near Burnham.
Thunderstorm Wind, Union
- When
- August 11, 3:45 PM EST
- Where
- Union County, 4.08 mi W of Cowan
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Utility Company
- Coordinates
- 40.960, -77.097
A severe thunderstorm producing winds estimated near 60 mph produced several reports of downed wires across western Union County.
Thunderstorm Wind, Dauphin
- When
- August 11, 3:46 PM EST
- Where
- Dauphin County, 1.49 mi W of Skyline View
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 40.351, -76.748
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across a road in West Hanover Township.
Thunderstorm Wind, Cumberland
- When
- August 11, 3:49 PM EST
- Where
- Cumberland County, 2.33 mi SE of New Kingstown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 40.203, -77.043
A severe thunderstorm producing winds estimated near 60 mph knocked down wires onto two tractor trailers on the PA Turnpike west of Mechanicsburg.
Thunderstorm Wind, Dauphin
- When
- August 11, 3:52 PM EST
- Where
- Dauphin County, 0.6 mi N of Colonial Park
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.309, -76.818
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto a house near Colonial Park.
Thunderstorm Wind, Dauphin
- When
- August 11, 4:00 PM EST
- Where
- Dauphin County, 0.92 mi SW of Grantville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.372, -76.644
A severe thunderstorm producing winds estimated near 60 mph knocked down trees a road near Grantville.
Flash Flood, Dauphin
- When
- August 11, 4:31 PM EST to 6:00 PM EST
- Where
- Dauphin County, 0.46 mi NW of West End to 0.72 mi NNW of (Har)wso Harrisburgt
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.284, -76.907
Flash flooding reported in downtown Harrisburg with reports of stranded vehicles. One report specifically mentioned submerged vehicles on Market Street.
Video is available here: https://www.youtube.com/watch?v=8DRmf5UiESA .
Thunderstorm Wind, Lancaster
- When
- August 11, 4:42 PM EST
- Where
- Lancaster County, (Lns)lancaster Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.120, -76.300
A severe thunderstorm produced a 58 mph wind gust at the Lancaster Airport ASOS (KLNS).
Thunderstorm Wind, Columbia
- When
- August 11, 4:45 PM EST
- Where
- Columbia County, 1.2 mi S of Eyersgrove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 41.083, -76.517
A severe thunderstorm producing winds estimated near 60 mph knocked down trees on the 2000 block of Route 42.
Thunderstorm Wind, Lancaster
- When
- August 11, 4:55 PM EST
- Where
- Lancaster County, 0.18 mi N of Lancaster Jct
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.123, -76.420
A severe thunderstorm producing winds estimated near 60 mph knocked down wires north of Landisville.
Thunderstorm Wind, Columbia
- When
- August 11, 4:56 PM EST
- Where
- Columbia County, Bloomsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 41.000, -76.450
A severe thunderstorm producing winds estimated near 60 mph produced numerous reports of trees and wires down across Columbia County.
Thunderstorm Wind, Lancaster
- When
- August 11, 5:00 PM EST
- Where
- Lancaster County, 1.2 mi ESE of Swartzville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.222, -76.050
A severe thunderstorm producing winds estimated near 60 mph knocked down wires near Adamstown.
Thunderstorm Wind, Lancaster
- When
- August 11, 5:14 PM EST
- Where
- Lancaster County, 0.1 mi N of New Providence
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Utility Company
- Coordinates
- 39.921, -76.200
A severe thunderstorm producing winds estimated near 60 mph produced several reports of wires down across southern Lancaster County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, August 11 to 14, 20216 deaths · 13 events
- Damaging Winds and Lightning Strike in Maryland, August 11, 20211 death · 1 injured · $946,000 · 65 kt wind · 26 events
- Damaging Winds in Illinois, August 11, 20211 death · 2 injured · 70 kt wind · 59 events
- Damaging Winds and Lightning Strike in Indiana, August 11, 2021$245,000 · 61 kt wind · 46 events
- Hail and Damaging Winds in Virginia, August 11, 2021$247,000 · 1.75 in hail · 39 events
- Tornado and Damaging Winds in Michigan, August 11, 2021$485,000 · EF0 · 9 events
- Flash Flooding and Flood in Arizona, August 11 to 13, 2021$255,000 · 56 kt wind · 19 events
- Flash Flooding and Damaging Winds in Michigan, August 11 to 12, 2021$100,000 · 65 kt wind · 35 events
- Tornado and Damaging Winds in Michigan, August 11, 20211 injured · $103,000 · EF0 · 19 events
- Tornadoes and Flooding in Wisconsin, August 11 to 14, 2021$60,000 · EF1 · 6 events
- Damaging Winds in Ohio, August 11, 2021$56,000 · 51 kt wind · 23 events
- Damaging Winds in Michigan, August 11, 2021$99,000 · 61 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978592, 978595, 978594, 978596, 978593, 979194, 979196, 979207, 979204, 979206, 979199, 979202, 976285, 978418, 979208, 979205, 979211, 979210, 979212.